The opioid crisis is responsible for an increasing number of hospitalizations and deaths from opioid misuse, including prescriptions, illicit drugs and analogues. In 2019, nearly 50,000 people died from opioid-involved overdoses. Opioid dependence, addiction and overdose are serious public health problems in the United States.
Opioid substances are responsible for activating a series of receptors (known as opioid receptors) on nerve cells. When these receptors are activated, the brain is unable to perceive pain and boosts the sense of pleasure a person experiences by way of endorphins and other chemicals that are produced naturally within the body. People who abuse opioids often seek these feelings of pleasure and pain relief and may take too much of the medication at one time, leading to overdose.
An opioid overdose occurs when the brain’s opioid receptors are fully blocked, leading to slowed breathing that eventually stops and can result in death. In the event of an opioid overdose, Narcan Nasal Spray can potentially save a life if used right away.
What Is Narcan Nasal Spray?
Narcan Nasal Spray is a prescription medicine also known as naloxone. It is an opioid overdose reversal medication that can be used as a nasal spray during an opioid overdose. Narcan Nasal Spray works by temporarily reversing the effects of opioid medicines by knocking the opioids out of the receptors in the brain and preventing them from returning. Breathing will return to normal when enough of the drug is administered, saving the life of the overdosed person.
Narcan Nasal Spray is to be given right away if an overdose is suspected but it does not take the place of emergency medical care or opioid use treatment. Emergency help should be pursued right away after giving the nasal spray, even if the person wakes up after administration of naloxone.
Anyone can carry Narcan Nasal Spray and it is even safe for use in children. A doctor’s prescription is not required to purchase the medication in most states.
How Is Narcan Nasal Spray Helping Combat the Opioid Crisis?
Narcan Nasal Spray is playing a role in the opioid crisis by helping to reduce the rate of overdose deaths across the nation.
The Centers for Disease Control and Prevention now advises health care professionals to offer the medication to people who have increased risk factors for opioid overdose as even people with prescribed pain medications for chronic pain are at a higher risk for overdose.
Naloxone is also being increasingly used by emergency medical technicians, police officers and first responders to reverse opioid overdoses.
What Should You Do if You or Someone You Love Is Addicted to Opioids?
If you or someone you love is addicted to opioids, there are several things you can do.
First, get help. Wading through the waters of addiction alone is scary but you don’t have to. Whether you are the person addicted or you are helping someone you care about through the struggle, treatment is important.
Also learn the signs of opioid overdose and call 911 if you notice any of the following overdose symptoms:
- Slowed breathing
- Blue lips and fingertips
- Deep snoring or a gurgling sound
- Slow or stopped heartbeat
- Clammy and pale skin
Talk to your doctor or pharmacist about obtaining Narcan Nasal Spray to have on hand in the event of an overdose emergency. Learn how to administer the medication during a suspected overdose.
The team at My Recovery Source is ready to help you or your loved one struggling with opioid abuse to get on the path to long term recovery and healing, free from substance addiction. Reach out to us today for help.